Tamoxifen-induced acute eosinophilic pneumonia in a breast cancer patient. - GreenMedInfo Summary
Tamoxifen-induced acute eosinophilic pneumonia in a breast cancer patient.
Int J Surg Case Rep. 2019 ;60:186-190. Epub 2019 Feb 27. PMID: 31229774
INTRODUCTION: Tamoxifen is often used as antihormonal therapy in patients with breast cancer. However, it has various side effects, of which pneumonia is a rare occurrence.
PRESENTATION OF CASE: A 46-year-old female patient with breast cancer underwent surgical treatment. Tamoxifen was administered as adjuvant therapy on post-operative day 14; 2 days after administration of tamoxifen, the patient developed high fever of more than 39 °C and cough with dyspnea. Based on chest computed tomography findings of ground glass opacity, interlobular septal thickening, and mild pleural effusion in both lungs, eosinophilic pneumonia was suspected. Tamoxifen was discontinued and methylprednisolone injection was administered; the patientshowed improvement of symptoms and radiographic findings.
DISCUSSION: Tamoxifen was suspected as the cause of eosinophilic pneumonia since the patient developed high-grade fever at the time of tamoxifen administration, which subsided after discontinuation of the treatment. Other factors considered as the cause of pneumonia were examined, but all showed negative results. In order to confirm tamoxifen as the cause of pneumonia, tamoxifen treatment was restarted at follow-up (post-operative day 47); however, after 1 month, regular administration was not possible due to the development of itching symptom and difficulty in obtaining the patient's cooperation.
CONCLUSION: The study highlights that if the patient on tamoxifen develops high fever and cough with dyspnea at 2-3days after the first administration, tamoxifen-induced pneumonia should be suspected.